Hail, Peoria
- When
- April 9, 12:22 PM CST to 12:27 PM CST
- Where
- Peoria County, 8 mi SW of Chillicothe
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.838, -89.588
A strong cold front interacting with a moderately unstable and sheared environment triggered widespread strong to severe thunderstorms across central Illinois during the late afternoon and evening of April 9th. Many of the storms produced large hail and damaging wind gusts, with the largest hailstones of around 3 inches in diameter being reported near Mahomet in Champaign County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
A strong cold front interacting with a moderately unstable and sheared environment triggered widespread strong to severe thunderstorms across central Illinois during the late afternoon and evening of April 9th. Many of the storms produced large hail and damaging wind gusts, with the largest hailstones of around 3 inches in diameter being reported near Mahomet in Champaign County. In addition, two weak tornadoes briefly touched down...one near Dunlap in Peoria County and the other near Tovey in Christian County. No damage was reported with either tornado.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 9, 11:55 AM CST, 27 minutes earlier.
Area Forecast Discussion NATIONAL WEATHER SERVICE LINCOLN IL 1255 PM CDT Thu Apr 9 2015 .UPDATE... ISSUED AT 1007 AM CDT THU APR 9 2015 15z/10am surface analysis shows 1000mb low centered just north of Kansas City, with warm front extending eastward into northern Illinois. Front has now lifted north of the KILX CWA, placing the entire area firmly in the warm sector. Widespread early morning convection is in the process of exiting into northern Indiana, leaving behind just scattered showers/storms for the time being. Further upstream, the next upper-level impulse is triggering a renewed round of convection across western Missouri. Based on timing tools and the latest HRRR guidance, this activity will move into the SW CWA between 17z and 18z. Once this wave departs, attention will turn to the approaching cold front which is still on target for a late afternoon/early evening arrival. Airmass ahead of the front will become moderately unstable and highly sheared, so threat for strong to severe thunderstorms is still present. Current indications suggest the primary time frame will be from 21z/4pm through 03z/10pm. Damaging wind gusts will be the main threat with the storms, although large hail and isolated tornadoes will also be possible as the cells first begin to develop. Made some changes to hourly PoPs to better reflect current and expected trends, but changes were minor and did not require a full zone update at this time. && .SHORT TERM...(Today) ISSUED AT 303 AM CDT THU APR 9 2015 Latest surface analysis shows the warm front has lifted to the I-74 corridor early this morning with a chaotic wind field across most of the forecast area. Not sure what the affect the current scattered convection will have on the position of the frontal boundary thru the morning hours, but most of the models suggest a continued slow push to the north as the main surface low tracks northeast to central Iowa by late this morning. Current thinking is that the cold front will be positioned just west of the Mississippi River by 21z with surface based convection developing ahead of the front at that time as well. Better low level helicity fields supportive of discrete supercells and possible tornadoes looks to be closer to the track of the surface low...which by late afternoon is expected to be in far southwest Wisconsin or northwest Illinois. That would put the threat for more persistent low level rotating storms just to our west and north. However, still plenty of shear ahead of the frontal boundary this afternoon and early this evening to promote damaging straight line winds as the storms transition into more of a linear system. Temperature-wise, with the warm front to our north this afternoon, will continue to go with the warmer guid values most areas. Latest model data now suggests the backedge of the precip pushes out of our far southeast counties by midnight, so will extend the Flash Flood Watch until that time this evening. && .LONG TERM...(Tonight through Wednesday) ISSUED AT 303 AM CDT THU APR 9 2015 Showers and thunderstorms, possibly severe, will be ongoing across at least the eastern half of the forecast area to start this evening. Despite the short forecast range, there is still some spread in the expected cold frontal timing. However, it appears reasonable that the front will lie somewhere between the Illinois River and the I-55 corridor by 00Z Friday. Sped up the decrease in shower/storm chances by mid evening, and I would not be surprised to see the precipitation chances taper off a few hours earlier, especially if the squall line gets a head of steam and trends further ahead of the front than current progs. Once the front clears the area tonight, quiet conditions, along with much cooler and less humid air will build across the region into Sunday. These conditions will be driven by a large area of high pressure of Canadian origin. While conditions will be notably cooler/less humid, they will still be at or above normal for early April. The next precipitation chances will arrive later Sunday into Sunday night as a cold front is dragged across the area. While this front is still expected to stall out at it begins to parallel the upper-level flow, model trends suggest the front will stall out further south than previously anticipated. If these trends persist, Monday and Monday night will end up dry. For now, have reduced but not eliminated PoPs Monday/Monday night until we see if this recent model trend sticks. A slow moving upper-level disturbance will push the front back into the area by Tuesday, bringing renewed shower/storm chances. The front and/or upper level disturbances will keep the rain chances going into the end of the work week. Temperatures should remain at or above normal through the period. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) ISSUED AT 1255 PM CDT THU APR 9 2015 Strong southwesterly winds will prevail this afternoon, with frequent gusts to between 25 and 35kt. Convection will initially be isolated, but will become more widespread by late afternoon into the early evening as a cold front moves in from the west. High-res models are in good agreement that a line of storms will develop along the advancing front near/west of the Mississippi River by mid to late afternoon, then push eastward into Illinois after that. Based on HRRR timing, have included a TEMPO group for thunder at KPIA between 23z and 01z, then further east to KCMI between 02z and 04z. Once storms pass, winds will veer to the west and increase and remain quite gusty through the night. In addition, MVFR ceilings currently across western Iowa into Kansas will spill eastward, with forecast soundings suggesting low clouds remaining in place until close to dawn Friday. After that, am expecting mostly clear skies with continued brisk westerly winds Friday morning. && .ILX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH through late tonight FOR ILZ054>057-061>063- 066>068-071>073. && UPDATE...Barnes SHORT TERM...Smith LONG TERM...Bak AVIATION...Barnes
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 1155 AM CDT THU APR 9 2015 ILZ027>031-036>038-040>053-101100- CASS-CHAMPAIGN-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL- MASON-MCLEAN-MENARD-MORGAN-PEORIA-PIATT-SANGAMON-SCHUYLER-SCOTT- STARK-TAZEWELL-VERMILION-WOODFORD- 1155 AM CDT THU APR 9 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS AND EAST CENTRAL ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT WILL PUSH INTO THE AREA LATE THIS AFTERNOON...WHICH WILL TRIGGER A ROUND OF POTENTIALLY SEVERE THUNDERSTORMS DURING THE AFTERNOON AND EVENING. DAMAGING WIND GUSTS IN EXCESS OF 60 MPH, LARGE HAIL GREATER THAN QUARTER SIZED, AND ISOLATED TORNADOES WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER WEATHER SYSTEM WILL BRING THUNDERSTORM CHANCES BACK TO THE AREA SUNDAY NIGHT THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATER TODAY...MAINLY BETWEEN 4 PM AND 10 PM. ILZ054>057-061>063-066>068-071>073-101100- CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-EFFINGHAM- JASPER-LAWRENCE-MOULTRIE-RICHLAND-SHELBY- 1155 AM CDT THU APR 9 2015 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...THIS AFTERNOON AND TONIGHT A COLD FRONT WILL PUSH INTO THE AREA THIS EVENING...TRIGGERING A ROUND OF STRONG TO POTENTIALLY SEVERE THUNDERSTORMS. DAMAGING WIND GUSTS IN EXCESS OF 60 MPH, LARGE HAIL GREATER THAN QUARTER SIZED, AND ISOLATED TORNADOES WILL BE POSSIBLE. IN ADDITION TO THE THREAT FOR SEVERE THUNDERSTORMS...HEAVY RAINFALL AND FLASH FLOODING WILL REMAIN POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER WEATHER SYSTEM WILL BRING THUNDERSTORM CHANCES BACK TO THE AREA SUNDAY NIGHT THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY LATER TODAY...MAINLY BETWEEN 7 PM AND MIDNIGHT. BARNES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1007 AM CDT THU APR 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM HEAVY RAIN DANVILLE 40.14N 87.62W
04/09/2015 M1.61 INCH VERMILION IL EMERGENCY MNGR
RAINFALL TOTAL IN THE LAST 5 HOURS. LIGHT TO MODERATE
RAINFALL CONTINUES TO FALL.
&&
ALWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1107 AM CDT THU APR 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 2 NNE HOMER 40.06N 87.94W
04/09/2015 M1.16 INCH CHAMPAIGN IL COCORAHS
24 HOUR TOTAL
0700 AM HEAVY RAIN 2 WSW HOMER 40.02N 87.99W
04/09/2015 M1.11 INCH CHAMPAIGN IL COCORAHS
24 HOUR TOTAL
0800 AM HEAVY RAIN 1 S CHAMPAIGN 40.10N 88.26W
04/09/2015 M1.06 INCH CHAMPAIGN IL COCORAHS
24 HOUR TOTAL
0700 AM HEAVY RAIN SIDNEY 40.02N 88.07W
04/09/2015 M1.00 INCH CHAMPAIGN IL COCORAHS
24 HOUR TOTAL
0840 AM HEAVY RAIN ST. JOSEPH 40.11N 88.04W
04/09/2015 M1.00 INCH CHAMPAIGN IL COCORAHS
24 HOUR TOTAL
&&
ALWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1135 AM CDT THU APR 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN 1 ESE SHERMAN 39.88N 89.59W
04/09/2015 M1.22 INCH SANGAMON IL NWS EMPLOYEE
24 HOUR TOTAL
&&
ALWPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1213 PM CDT THU APR 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1203 PM HEAVY RAIN OGDEN 40.12N 87.96W
04/09/2015 M1.83 INCH CHAMPAIGN IL CO-OP OBSERVER
TOTAL SINCE 6 A.M. WEDNESDAY
&&
ALWSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
103 PM CDT THU APR 9 2015
ILZ027>031-091900-
KNOX-MARSHALL-PEORIA-STARK-WOODFORD-
103 PM CDT THU APR 9 2015
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN KNOX...MARSHALL...
NORTHERN PEORIA...NORTHWESTERN WOODFORD AND SOUTHEASTERN STARK
COUNTIES UNTIL 200 PM CDT...
AT 1258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR BRIMFIELD...OR 16 MILES WEST OF PEORIA...
MOVING NORTHEAST AT 35 MPH.
PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
PRINCEVILLE...
DUNLAP...
ROME...
CHILLICOTHE...
CAMP GROVE...
SPARLAND...
OTHER LOCATIONS AFFECTED INCLUDE...KICKAPOO...MONICA...DUNCAN...LAWN
RIDGE...HOPEWELL AND MARSHALL COUNTY AIRPORT.
PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.
LAT...LON 4123 8963 4115 8963 4115 8938 4094 8910
4075 8990 4093 9003 4124 8969
TIME...MOT...LOC 1803Z 236DEG 30KT 4085 8985PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
110 PM CDT THU APR 09 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM HEAVY RAIN MARTINSVILLE 39.34N 87.88W
04/09/2015 M1.12 INCH CLARK IL MESONET
24 HOUR TOTAL
&&
ALWThe Lincoln radar (KILX), 79 km away, was scanning. The volume nearest the first event began at 18:22 UTC.
28 hail, 8 thunderstorm wind, 2 tornado. Local standard time, as filed.
A tornado briefly touched down in an open field about 3.1 miles east-northeast of Dunlap at 1:32 PM CDT. No damage was reported before the tornado quickly lifted at 1:33 PM CDT.
Plastic panel was blown down.
A tornado briefly touched down in an open field about 2.6 miles south-southeast of Tovey at 7:47 PM CDT. No damage was reported before the tornado quickly lifted at 7:48 PM CDT.
A shed was damaged near the town of Mode.
Several large tree branches were blown down across County Road 1200 N about 2 miles northwest of Altamont.
Several large tree branches were blown down across highway 9 about 3 miles north of Effingham.
A small shed was destroyed, a few trees were snapped, and numerous large tree branches were blown down in Neoga.
Several large tree branches were blown down in Toledo.
A shed was damaged in Dietrich.
Approximately 100 feet of fence was blown down at the Robinson Correctional Facility.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2015Every state in 2015This day in weather historyThe tornado archive for Illinois, 2015Warnings in Illinois, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 571717, 571753, 571718, 571719, 571720, 571721, 571722, 571723, 571724, 571725, 571728, 571730, 571726, 571727, 571729, 571745, 571731, 571755, 571732, 571733, 571734, 571735, 571736, 571746, 571748, 571747, 571749, 571737, 571738, 571740, 571739, 571744, 571741, 571742, 571743, 571750, 571752, 571751.